MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION INOGEN X4 CRT-D; DEFIBRILLATOR, AUTOMATIC IMPLANTABLE CARDIOVERTER, WITH CRT-D

BOSTON SCIENTIFIC CORPORATION INOGEN X4 CRT-D; DEFIBRILLATOR, AUTOMATIC IMPLANTABLE CARDIOVERTER, WITH CRT-D
Model Number G146
Medical Device Problem Codes Failure to Charge (1085); Failure to Convert Rhythm (1540); Failure to Read Input Signal (1581); Under-Sensing (1661); Low impedance (2285); Defective Device (2588)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/23/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
The device has been returned for analysis.This report will be updated upon completion of analysis.
 
Event or Problem Description
It was reported that this patient passed away.The patients obituary indicates the patient passed away at home.Boston scientific technical services (ts) reviewed data from the patients implanted cardiac resynchronization therapy defibrillator (crt-d) device.There was a stored episode where the device provided three rounds of anti-tachycardia pacing (atp) therapy followed by a 41 joule device shock for a ventricular arrhythmia.The device shock exhibited an associated shock fault due to a low out of range right ventricular (rv) lead shock impedance value.The shock impedance value was reported as less than 20 ohms, which means the measured shock impedance was less than the minimum value, too low for a numerical result.The device subsequently attempted 26 times to charge for an additional shock, but all attempts failed, exhibiting shock faults and aborted shock attempts due to high voltage and the episode ended.There were 10 subsequent non-sustained ventricular episodes where no device therapy was provided.Ts noted that these stored episodes showed an agonal rhythm and functional undersensing of the degrading electrical signal.Boston scientific engineering also reviewed the stored episode with device therapy.Engineering indicated that the 41 joule shock appears to have damaged the crt-d device resulting in the numerous subsequent high voltage faults during attempted charging.The internal damage resulted in energy leakage during charging which the device sensed as external energy, even though there were no external shock attempts.It was recommended that the crt-d device and rv lead be returned to boston scientific for analysis.The crt-d device and rv lead were returned and have been received at boston scientific.
 
Additional Manufacturer Narrative
The device has been returned for analysis.This report will be updated upon completion of analysis.Upon receipt at our post market quality assurance laboratory, a thorough evaluation of the device was performed.A review of device memory confirmed that the device delivered a 41 joule shock but exhibited an associated shock fault due to a low out of range right ventricular (rv) lead shock impedance value of less than 20 ohms.Device memory also confirmed there were numerous high voltage faults during subsequent attempts by the device to charge.Microscopic inspection of the device noted an electrical arcing mark on the outer device case just below the device header.An x-ray of the device indicated that the internal plasma fuse component was blown open.The device is unable to charge with an open plasma fuse.The proximal segment of the associated rv lead was also returned for analysis and there was observed inner insulation, outer insulation, and conductor damage consistent with the lead being crushed.There was no evidence observed of electrical arcing damage or melted metal on the lead segment.However, it is likely, based on the electrical arcing mark observed on the outer case of the device and the observed damage of the returned rv lead segment, that electrical arcing did occur in the damaged lead area during the attempted device shock and resulted in damage to the internal device plasma fuse.Laboratory analysis indicates the reported clinical observations were caused by damaged lead insulation and lead conductors, which then caused internal damage to the device plasma fuse during the device shock.
 
Event or Problem Description

Brand Name
INOGEN X4 CRT-D
Common Device Name
DEFIBRILLATOR, AUTOMATIC IMPLANTABLE CARDIOVERTER, WITH CRT-D
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
4100 hamline avenue north
saint paul MN 55112
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
cashel road
clonmel
EI  
Manufacturer Contact
timothy degroot
4100 hamline avenue north
saint paul, MN 55112
6515826168
MDR Report Key17455009
Report Number2124215-2023-41397
Device Sequence Number7382706
Product Code NIK
UDI-Device Identifier00802526534577
UDI-Public00802526534577
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P010012/S341
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/10/2017
Device Model NumberG146
Device Catalogue NumberG146
Device Lot Number370091
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/24/2023
Supplement Date Received by Manufacturer10/30/2023
Initial Report FDA Received Date08/03/2023
Supplement Report FDA Received Date11/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/10/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age71 YR
Patient SexMale